Alert archive / California / Freeze Warnings in 2020

Freeze Warning 19, NWS Eureka, CA

November 19, 2020Del Norte County, Humboldt County, Mendocino County, California

NWS Eureka, CA issued this freeze warning at Nov 19, 2020, 3:00 AM PST for Del Norte County, Humboldt County, Mendocino County, California. It took effect at Nov 20, 2020, 3:00 AM PST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 19, 2020, 3:00 AM PST (11:00 UTC)
In effect from
Nov 20, 2020, 3:00 AM PST
Expired
Nov 20, 2020, 9:00 AM PST
In force
6 hr
Issued by
NWS Eureka, CA

Counties Del Norte County, CA, Humboldt County, CA, Mendocino County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 47 km from the middle of the area, began a volume at 11:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 11.0 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2020-11-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 34 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2020-11-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
34 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1215 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

454 
WWUS76 KEKA 191100
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
300 AM PST Thu Nov 19 2020

CAZ101>104-109-192045-
/O.NEW.KEKA.FZ.W.0019.201120T1100Z-201120T1700Z/
Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast-
Southwestern Humboldt-Mendocino Coast-
300 AM PST Thu Nov 19 2020

...FREEZE WARNING IN EFFECT FROM 3 AM TO 9 AM PST FRIDAY...

* WHAT...Sub-freezing temperatures as low as 30 expected.

* WHERE...Coastal Del Norte, Del Norte Interior, Northern 
  Humboldt Coast, Southwestern Humboldt and Mendocino Coast 
  Counties.

* WHEN...From 3 AM to 9 AM PST Friday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
4 follow-up statements
964 
WWUS76 KEKA 191524
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
724 AM PST Thu Nov 19 2020

CAZ101-191630-
/O.CAN.KEKA.FZ.W.0019.201120T1100Z-201120T1700Z/
Coastal Del Norte-
724 AM PST Thu Nov 19 2020

...FREEZE WARNING IS CANCELLED...


$$

CAZ102>104-109-192330-
/O.CON.KEKA.FZ.W.0019.201120T1100Z-201120T1700Z/
Del Norte Interior-Northern Humboldt Coast-Southwestern Humboldt-
Mendocino Coast-
724 AM PST Thu Nov 19 2020

...FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 9 AM PST
FRIDAY...

* WHAT...Sub-freezing temperatures as low as 30 expected.

* WHERE...Del Norte Interior, Northern Humboldt Coast, 
  Southwestern Humboldt and Mendocino Coast Counties.

* WHEN...From 3 AM to 9 AM PST Friday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
622 
WWUS76 KEKA 192239
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
239 PM PST Thu Nov 19 2020

CAZ102>104-109-200645-
/O.CON.KEKA.FZ.W.0019.201120T1100Z-201120T1700Z/
Del Norte Interior-Northern Humboldt Coast-Southwestern Humboldt-
Mendocino Coast-
239 PM PST Thu Nov 19 2020

...FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 9 AM PST
FRIDAY...

* WHAT...Sub-freezing temperatures as low as 30 expected.

* WHERE...Del Norte Interior, Northern Humboldt Coast, 
  Southwestern Humboldt and Mendocino Coast Counties.

* WHEN...From 3 AM to 9 AM PST Friday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

CAZ101-200645-
/O.NEW.KEKA.FR.Y.0038.201120T1100Z-201120T1700Z/
Coastal Del Norte-
239 PM PST Thu Nov 19 2020

...FROST ADVISORY IN EFFECT FROM 3 AM TO 9 AM PST FRIDAY...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Coastal Del Norte County.

* WHEN...From 3 AM to 9 AM PST Friday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
145 
WWUS76 KEKA 200542
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
942 PM PST Thu Nov 19 2020

CAZ102>104-109-201700-
/O.CON.KEKA.FZ.W.0019.201120T1100Z-201120T1700Z/
Del Norte Interior-Northern Humboldt Coast-Southwestern Humboldt-
Mendocino Coast-
942 PM PST Thu Nov 19 2020

...FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 9 AM PST
FRIDAY...

* WHAT...Sub-freezing temperatures as low as 30 expected.

* WHERE...Mendocino Coast, Northern Humboldt Coast, Del Norte 
  Interior and Southwestern Humboldt Counties.

* WHEN...From 3 AM to 9 AM PST Friday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

CAZ101-201700-
/O.CON.KEKA.FR.Y.0038.201120T1100Z-201120T1700Z/
Coastal Del Norte-
942 PM PST Thu Nov 19 2020

...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 9 AM PST
FRIDAY...

* WHAT...Temperatures as low as 35 will result in frost 
  formation.

* WHERE...Coastal Del Norte County.

* WHEN...From 3 AM to 9 AM PST Friday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
927 
WWUS76 KEKA 201632
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
832 AM PST Fri Nov 20 2020

CAZ102>104-109-201745-
/O.EXP.KEKA.FZ.W.0019.000000T0000Z-201120T1700Z/
Del Norte Interior-Northern Humboldt Coast-Southwestern Humboldt-
Mendocino Coast-
832 AM PST Fri Nov 20 2020

...FREEZE WARNING WILL EXPIRE AT 9 AM PST THIS MORNING...


$$

CAZ101-201745-
/O.EXP.KEKA.FR.Y.0038.000000T0000Z-201120T1700Z/
Coastal Del Norte-
832 AM PST Fri Nov 20 2020

...FROST ADVISORY WILL EXPIRE AT 9 AM PST THIS MORNING...


$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this freeze warning went out at Nov 18, 2:25 PM PST, 12 hours 35 minutes earlier.

Area forecast discussion, Nov 18, 2:25 PM PST, 12 hours 35 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
225 PM PST Wed Nov 18 2020

.SYNOPSIS...Showers and a few thunderstorms will be possible over
northwest California tonight. Drier weather is then expected
across the region Thursday afternoon through Saturday. In
addition, clearing skies will favor cold temperatures Friday and
Saturday morning. Light rain will then return to the area Sunday
and Monday.

&&

.DISCUSSION...A cold upper trough was positioned over the
southeastern Gulf of Alaska and Northeastern Pacific Wednesday
afternoon. Lobes of ascent combined with an unstable atmosphere
have aided in periods of showers over the coastal waters and
inland areas...though the bulk of shower activity has shifted east
to the high terrain due to the combination of daytime surface
heating and deep-layer westerly flow. Large-scale support for
shower development is forecast to exit east during Thursday
morning, followed by gradually clearing skies Thursday afternoon.
Strong radiational cooling will be probable Thursday night into
Friday morning, and again Friday night into Saturday morning,
which will aid in morning lows in the low to mid 20s across many
interior valleys, and low to mid 30s near the coast. After
Saturday, a minor upper wave is forecast to move east across the
area during Sunday. Light shower activity will be possible with
that wave Sunday and Monday.

Garner

&&

.AVIATION...Rain/Showers and other flight hazards, associated
with an energetic cold front, pushed across the region this
morning. By late morning skies had generally lifted from MVFR
conditions to VFR. However, a few widely scattered showers moved
through the region before noon...especially at UKI. By Mid-
afternoon, another weather disturbance was West to Northwest of
the Del Norte Coast was and basically moving to the Northeast; the
tail end of the disturbance will brush the Del Norte Coast.
Through the evening, a couple of more disturbances should move
across the North Coast; more showers and possibly an isolated
thunderstorm or two are expected to impact CEC and ACV. Improving
conditions currently expected for the TAF sites Thursday
afternoon. /TA

&&

.MARINE...Marine conditions will continue to straddle Small Craft
Advisory criteria into tonight, driven mainly by a large westerly
swell that continues to move through the coastal waters this
afternoon. This swell will slowly subside below 10 feet through
this evening, which should allow existing headlines to come to an
end by Thursday morning. Meanwhile, moderate southwesterly breezes
will also diminish overnight as the final in a series of surface
troughs moves across the area, leaving mainly light and variable
winds for Thursday. High pressure will build over the West Coast
from Thursday evening through Saturday and establish a northerly
winds regime for the end of the week. This will likely necessitate
a fresh round of advisories for at least the outer marine zones
heading into the weekend. /CB

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...None.
NORTHWEST CALIFORNIA COASTAL WATERS...Small Craft Advisory until
     3 AM PST Thursday for PZZ450-470-475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Nov 18, 5:44 AM PST, 21 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
544 AM PST Wed Nov 18 2020

CAZ101>107-109-110-112-191345-
Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast-
Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-Mendocino Coast-
Northwestern Mendocino Interior-Southwestern Mendocino Interior-
544 AM PST Wed Nov 18 2020

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

There is a slight chance of thunderstorms with locally heavy rain.
Also, snow accumulations are expected on the mountain tops above
4500 feet. Scott Mountain Pass on route 3 may receive an inch or
two of new snow.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Frost and subfreezing temperatures are expected Friday
and Saturday mornings.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ113>115-191345-
Southeastern Mendocino Interior-Northern Lake County-
Southern Lake County-
544 AM PST Wed Nov 18 2020

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ108-111-191345-
Southern Trinity-Northeastern Mendocino Interior-
544 AM PST Wed Nov 18 2020

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

Snow accumulations are expected on the mountain tops above 4500
feet.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 19, 2:55 AM PSTSmall Craft AdvisoryEKA2 hr
Nov 19, 2:32 PM PSTSmall Craft AdvisoryEKA66 hr
Nov 19, 2:39 PM PSTFrost AdvisoryEKADel Norte18 hr

Nearby

Freeze Warnings in California, 2020Every freeze warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.